Vitamin K deficiency-induced hemorrhagic shock after thoracentesis: a case report

BMC Gastroenterol. 2019 Apr 18;19(1):58. doi: 10.1186/s12876-019-0978-0.

Abstract

Background: Vitamin K deficiency results in serious coagulation dysfunction, but hemorrhagic shock is rare. Herein, we describe a case of vitamin K deficiency and abnormality in the path of the intercostal artery, the combination of which led to hemorrhagic shock.

Case presentation: An 83-year-old woman was hospitalized for suspected gallstones. She developed septic shock after 4 days of hospitalization. We considered cholecystitis or cholangitis and performed abdominal ultrasonography, which revealed gallbladder enlargement, biliary sludge, and hyperplasia of the bile duct wall. Antibiotic treatment with sulbactam/ampicillin (SBT/ABPC) was initiated on day four, and percutaneous transhepatic gallbladder drainage (PTGBD) was performed on day five. The treatment was successful, but the patient developed bilateral pleural effusion because of hypoalbuminemia. We performed drainage for bilateral pleural effusion on days 13 and 17. The patient developed hypotension on day 18; blood tests showed anemia and severe coagulation dysfunction but a normal platelet count. We suspected vitamin K deficiency-induced coagulation dysfunction because of previous antibiotic treatment and restricted diet, and it led to hemorrhagic shock. Massive right hemothorax was observed by computed tomography, and urgent interventional radiology was performed. We observed no injury to the intercostal artery truncus but confirmed an abnormality in the course of the intercostal artery; therefore, we inferred that the cause of hemothorax in this case was injury to a small vessel, not truncus because of the abnormality. Because of the likelihood of rebleeding, we performed coil embolization from the seventh to the ninth intercostal artery. Because we confirmed vitamin K deficiency-induced coagulation dysfunction, we referred to the concentration of protein induced by vitamin K absence/antagonist-II (PIVKA-II), and it was found to increase by 23,000.

Conclusions: A combination of vitamin K deficiency and abnormality in the course of the intercostal artery led to hemorrhagic shock. When using certain antibiotics and restricting diet, it is important to measure coagulation function, even if the platelet count is normal. Further, when thoracentesis is performed, abnormalities in the course of the intercostal artery should be identified. Thoracentesis with ultrasound may prevent hemothorax.

Keywords: Cholecystitis; Hemorrhagic shock; Intercostal artery; Thoracentesis; Vitamin K deficiency.

Publication types

  • Case Reports

MeSH terms

  • Aged, 80 and over
  • Ampicillin / adverse effects
  • Ampicillin / therapeutic use
  • Anti-Bacterial Agents / adverse effects
  • Anti-Bacterial Agents / therapeutic use
  • Arteries / abnormalities*
  • Cholecystitis / therapy
  • Diet, Fat-Restricted / adverse effects
  • Drainage
  • Female
  • Gallstones / therapy
  • Humans
  • Pleural Effusion / surgery
  • Ribs / blood supply*
  • Shock, Hemorrhagic / etiology*
  • Sulbactam / adverse effects
  • Sulbactam / therapeutic use
  • Thoracentesis / adverse effects*
  • Vitamin K Deficiency / complications*
  • Vitamin K Deficiency / etiology

Substances

  • Anti-Bacterial Agents
  • Ampicillin
  • Sulbactam